EconPapers    
Economics at your fingertips  
 

Canonical utility functions and continuous preference extensions

Igor Kopylov

Journal of Mathematical Economics, 2016, vol. 67, issue C, pages 32-37

Abstract: I define canonical utility functions via an explicit formula that inherits semicontinuity, continuity, Cauchy continuity, and uniform continuity from preferences. This construction is used to (i)show Rader’s and Debreu’s theorems in a fast and transparent way,(ii)refine these results for Cauchy and uniformly continuous preferences on a metric space X,(iii)extend such preferences from X to any larger metric domain Y⊃X, while preserving Cauchy and uniform continuity respectively. By contrast, regular continuity does not guarantee that continuous preference extensions should exist even in standard decision theoretic frameworks. For example, continuous preferences over simple lotteries or finite menus need not have continuous extensions to Borel distributions or compact menus respectively.

Keywords: Continuous preferences; Debreu Theorem; Rader Theorem; Cauchy continuity; Preference extensions; Uniform continuity (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406816301100
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: http://EconPapers.repec.org/RePEc:eee:mateco:v:67:y:2016:i:c:p:32-37

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2017-02-25
Handle: RePEc:eee:mateco:v:67:y:2016:i:c:p:32-37